Hail, Dubois
- When
- July 3, 12:44 PM EST
- Where
- Dubois County, 0.88 mi SW of Jasper
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.390, -86.940
Strong storms developed along an outflow boundary that moved southeast into southwestern Indiana during the afternoon hours Sunday, July 3rd. One of these storms produced marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Strong storms developed along an outflow boundary that moved southeast into southwestern Indiana during the afternoon hours Sunday, July 3rd. One of these storms produced marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 3, 12:33 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 133 PM EDT SUN JUL 3 2011 ...UPDATED AVIATION DISCUSSION... ...FORECAST UPDATE... UPDATED THE FORECAST TO ADJUST POPS AND TWEAK TEMPS. AS OF 1430Z...CONVECTION HAD BEGUN TO FIRE ACROSS SOUTHWEST INDIANA NEAR A WEAK MESO LOW ALONG AN APPROACHING COOL FRONT. THIS CONVECTION IS EXPECTED TO MOVE SE AND STRENGTHEN AS IT MOVES INTO A MORE UNSTABLE ENVIRONMENT OVER NORTH CENTRAL KY. ACCORDING TO 12Z SOUNDINGS AT NASHVILLE AND WILMINGTON...CAPE IS PLENTIFUL IN THE 3000-4500 J/KG RANGE. HOWEVER...WIND PROFILES REMAIN WEAK...ONLY 15 TO 20 KTS 0-6 KM BULK SHEAR. SO EXPECT MOSTLY GARDEN VARIETY T-STORMS THIS AFTERNOON AS THE FRONT SAGS SOUTH. NEW DEVELOPMENT MAY ALSO BE POSSIBLE ALONG AN OLD OUTFLOW BOUNDARY SETTLED IN THE SOUTH CENTRAL KY AREA. THE GREATEST THREATS WITH THE STRONGEST STORMS WILL BE SMALL HAIL AND GUSTY WINDS IN THE 30 TO 40 MPH RANGE. HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL ALSO BE LIKELY WITH ANY STORM DEVELOP. TWEAKED TEMPS UP A BIT IN THE LOUISVILLE AREA AND OVER SOUTH CENTRAL KY. WE/RE ALREADY OFF TO A GOOD START AS FAR AS SFC WARMING SO WE SHOULD MAKE IT INTO THE LOWER 90S OVER MOST LOCATIONS WITH SOME UPPER 80S EXPECTED OVER SOUTHERN INDIANA AND THE BLUEGRASS. .SHORT TERM (TODAY AND TONIGHT)... THE FIRST CONCERN THIS MORNING IS A LINE OF STORM DROPPING SOUTH THROUGH CENTRAL ILLINOIS AND CENTRAL INDIANA. THESE STORMS HAVE WEAKENED AND AN OUTFLOW BOUNDARY IS EVIDENT ON RADAR WELL AHEAD OF THE LINE. THE FAR NORTHWESTERN COUNTIES IN THE FORECAST AREA COULD SEE SOME STRONG STORMS WITH THIS ACTIVITY THIS MORNING. HOWEVER...IT SHOULD EVENTUALLY DIE OUT. FOR TODAY A COLD FRONT WILL BE SLOWLY MAKING ITS WAY SOUTH THROUGH THE REGION. THIS FRONT WILL EVENTUALLY MAKE ITS WAY THROUGH THE FORECAST AREA TONIGHT. AHEAD OF/ALONG THIS FRONT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. WITH THE SLOW MOVEMENT OF THIS FRONT IT LOOKS LIKE THE BEST CHANCE FOR STORMS WILL BE OVER THE NORTHERN HALF OF THE FORECAST AREA. THESE STORMS WILL DEVELOP LATE THIS MORNING OR EARLY THIS AFTERNOON AS THE ATMOSPHERE BECOMES RELATIVELY UNSTABLE WITH LI VALUES AROUND -5 AND CAPE 1500 J/KG. FACTORS THAT MAY INFLUENCE CONVECTION WOULD BE CLOUDS AND OUTFLOW BOUNDARIES FROM THE STORMS THIS MORNING. BOTH OF THESE MAY INFLUENCE TIMING AND COVERAGE OF CONVECTION. ADDITIONALLY...THOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW STORMS MAY BECOME STRONG THIS AFTERNOON WITH GUSTY WINDS AND HAIL BEING THE MAIN THREATS. STORM COVERAGE SHOULD DECREASE TONIGHT AS DAYTIME HEATING WANES. AS FOR TEMPERATURES TODAY...HAVE GONE ON THE LOWER SIDE OF GUIDANCE AS CLOUDS WILL LIKELY LIMIT HEATING SOMEWHAT. HIGHS WILL STILL TOP OUT IN THE UPPER 80S NORTH TO THE LOWER 90S SOUTH. TONIGHT LOWS WILL DROP INTO THE UPPER 60S TO LOWER 70S. .LONG TERM (MONDAY - SATURDAY)... AN UPPER TROF WILL MOVE IN MONDAY AND MONDAY NIGHT AND WILL GRADUALLY WEAKEN BUT REMAIN OVERHEAD THROUGH AT LEAST MID WEEK AS UPPER RIDGING DEVELOPS OVER THE SOUTHWEST. THIS WILL HELP TO TEMPER AFTERNOON HEAT AND ALSO PROVIDE THE POSSIBILITY OF SCATTERED THUNDERSTORMS. A WELL DEFINED VORT MAX AND MOISTURE POOL WILL SLIDE INTO THE TROF AND AFFECT THE LMK CWA MONDAY AFTERNOON/EVENING. SCATTERED STORMS ARE EXPECTED WITH THIS FEATURE. AT THIS TIME IT APPEARS SEVERE WEATHER IS UNLIKELY. THE ATMOSPHERE WILL BECOME SLIGHTLY TO MODERATELY UNSTABLE IN THE HEAT OF THE AFTERNOON BUT WINDS THROUGHOUT THE COLUMN WILL BE LIGHT. WET BULB ZERO WILL BE VERY HIGH...SHEAR LOOKS WEAK...AND THERES NOT MUCH DRY AIR ALOFT TO HELP WITH DOWNDRAFTS. AFTER A BIT OF A BREAK TUESDAY AND TUESDAY NIGHT...ALTHOUGH A FEW STORMS COULD STILL POP UP HERE AND THERE IN THE WARM MOIST AIR...OUR NEXT BEST CHANCE FOR STORMS WILL ARRIVE ON WEDNESDAY AS A WEAK FRONT FALLS IN FROM THE NORTHWEST. WEDNESDAY AFTERNOON/EVENING WET BULB ZEROES WILL BE LOW ENOUGH FOR A HAIL THREAT AND THERE WILL BE A LITTLE BIT OF DRY AIR ALOFT...SO WE COULD SEE A FEW STRONG STORMS. IN GENERAL THOUGH WIND FIELDS ARE STILL WEAK...THE UPPER JET WILL BE OFF TO OUR NORTH...AND SURFACE INSTABILITY IS SLIGHT TO MODERATE. THE FRONT WILL STILL BE SLOWLY CROSSING THE AREA THURSDAY...AND STALL NEAR THE TENNESSEE BORDER BY FRIDAY WITH LINGERING THUNDERSTORM CHANCES. TEMPERATURES THIS WEEK WILL BE TYPICAL OF EARLY JULY AND WILL VARY LITTLE FROM DAY TO DAY. && .AVIATION (18Z TAF ISSUANCE)... A FRONTAL BOUNDARY WILL MEANDER OVER THE REGION BRINGING THE CHANCE FOR SCATTERED T-STORMS DURING THIS TAF PERIOD. 17Z RADAR IMAGERY SHOWS CONVECTIVE DEVELOPMENT OVER SW INDIANA ALONG THE BOUNDARY AND IT IS MOVING SE. WENT AHEAD AND TIMED IT INTO SDF AROUND 1930Z TO 20Z...BUT IT MAY OR MAY NOT HOLD TOGETHER. THE ENVIRONMENT IS VERY UNSTABLE BUT IT/S GETTING AWAY FROM THE BOUNDARY AS IT MOVES SE. WILL CONTINUE TO MONITOR. ANOTHER POTENTIAL TRIGGER FOR STORMS WILL BE A LEFT OVER OUTFLOW BOUNDARY FROM THIS MORNING/S STORMS WHICH SHOULD BE SETTLED SOME PLACE OVER SOUTH CENTRAL KY. WENT AHEAD A PUT A VCTS IN BWG FOR THIS AFTERNOON BECAUSE OF THIS FEATURE AND BECAUSE THE 14Z HRRR BREAKS OUT CONVECTION ALONG A BOUNDARY IN THE BWG REGION FOR THIS AFTERNOON. LEX WOULD BE AT LEAST RISK FOR T-STORMS THIS AFTERNOON BUT IT/S STILL NOT OUT OF THE QUESTION SO LEFT CB IN THE LEX TAF. CONVECTION SHOULD DECLINE THIS EVENING AFTER 0Z TO 2Z LEAVING PLENTY OF UPPER LEVEL DEBRIS AROUND. BWG AND LEX MAY SEE SOME MVFR BR IN THE MORNING ESPECIALLY IF THEY GET RAINED ON TODAY. BY SUNRISE TOMORROW MORNING...A POTENT UPPER LEVEL TROUGH/SHORT WAVE WILL BE APPROACHING THE REGION CAUSING REDEVELOPMENT OF T-STORMS IN OUR REGION. WINDS WILL GENERALLY BE OUT OF THE WSW THIS AFTERNOON AROUND 10 KTS OR LESS...HIGHER IN T-STORMS. WINDS WILL SHIFT TO THE NNE TONIGHT AND THEN E FOR TOMORROW DEPENDING ON WHERE THE BOUNDARY SETTLES. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && UPDATE.........AMS SHORT TERM.....EER LONG TERM......13 AVIATION.......AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1054 AM EDT SUN JUL 3 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-041500- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1054 AM EDT SUN JUL 3 2011 /954 AM CDT SUN JUL 3 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STORMS WILL DEVELOP TODAY AND TONIGHT AHEAD OF A FRONT THAT WILL SLOWLY CROSS THE REGION FROM NORTH TO SOUTH. SOME STORMS THIS AFTERNOON MAY BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL. ANY THUNDERSTORM THAT DEVELOPS WILL BRING BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION DURING THE AFTERNOON AND EVENING HOURS ON INDEPENDENCE DAY AND WILL BRING SCATTERED STORMS TO THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THOUGH A FEW STORMS COULD BE STRONG WITH LOCALLY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. A WEAK COOL FRONT WILL COME IN FROM THE NORTHWEST WEDNESDAY AND REMAIN IN THE AREA THROUGH FRIDAY. SCATTERED STORMS CAN BE EXPECTED AS LONG AS THE FRONT IS NEARBY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THIS SYSTEM...THOUGH STRONG STORMS WILL BE POSSIBLE PARTICULARLY IN THE AFTERNOONS AND EVENINGS. THE BEST CHANCE FOR STRONG TO BRIEFLY SEVERE STORMS APPEARS TO BE WEDNESDAY AFTERNOON WITH HAIL AND GUSTY WINDS AS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. EER/13/AMS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 PM EDT SUN JUL 3 2011
INZ083-031715-
DUBOIS-
1145 AM CDT SUN JUL 3 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...
AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WINSLOW...AND MOVING
SOUTHEAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
JASPER...
PORTERSVILLE...
IRELAND AND MILLERSPORT...
HAYSVILLE AND DUFF...
HUNTINGBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3851 8708 3851 8706 3852 8704 3851 8699
3851 8696 3850 8695 3851 8694 3850 8688
3853 8684 3853 8672 3826 8694 3834 8708
TIME...MOT...LOC 1645Z 300DEG 20KT 3845 8706
AMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
140 PM EDT SUN JUL 3 2011
INZ083-031815-
DUBOIS-
1240 PM CDT SUN JUL 3 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...
AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JASPER...AND MOVING SOUTHEAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
JASPER...
HUNTINGBURG...
MALTERSVILLE AND HUNTINGBURG AIRPORT...
BRETZVILLE...
SAINT MARKS AND SAINT ANTHONY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3846 8698 3839 8668 3829 8668 3824 8672
3825 8679 3820 8680 3820 8703 3820 8706
3821 8708 3841 8708
TIME...MOT...LOC 1740Z 300DEG 19KT 3837 8698
AMSThe Evansville,IN radar (KVWX), 70 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308457.